cancel
Showing results for 
Search instead for 
Did you mean: 
Highlighted

I need help with managing my weight whilst taking medications to treat my mental illnesses

I have been trialling a cocktail of medications since mid last year and it’s done nothing but make me sleep and gain weight. This has impacted my life severely. I have had to quit university as all I do is sleep all day long and don’t have the energy to wake up and travel to and from university everyday plus study. I am slowly regaining the energy back to do things. I want to manage my weight and lose some weight but I don’t know how? I play netball twice a week and I am passionate about it and so this should help me lose weight. But if you combine this with the fact that I am trying my best to eat healthily, it isn’t working. I’ve only put on even more weight.

 

I do have a question though, does any one who has previously been on medications to treat their mental health problems know if you can go back to your normal weight after you stop taking them (provided you gained weight and your doctor told you that you can stop taking them?) Because ideally, I would like to go back to my normal weight and fit into my old clothes again. 

Highlighted

Re: I need help with managing my weight whilst taking medications to treat my mental illnesses

Hey @goldilocks, I'm sorry your medication is having these side effects. It's such an unfortunate downside of taking medication, that it can have these unwanted impacts, and I don't think people talk about these things enough - so thank you for sharing your experience here. Your post has been edited a tiny bit to keep in line with the community guidelines, here is a link if you want to refresh: https://forums.au.reachout.com/t5/About-the-forum/MUST-READ-ReachOut-com-Community-Guidelines/m-p/16...

 

It's great to hear that you are regaining energy back to do things again, do you feel like this side of things is improving for you? It's also really cool that you play netball twice a week and this is something you're passionate about Smiley Very Happy I love netball too, what position do you play?

 

I can't give you any medical advice, because I'm not a doctor but I'm wondering if you've spoken to your GP about side effects and your concerns and if they have any suggestions? It's so unfortunate that you've had to quit uni cause you're feeling sleepy all the time, and your medical professionals should take this into account and validate your concerns. 

Highlighted

Re: I need help with managing my weight whilst taking medications to treat my mental illnesses

@goldilocks hey there, we appreciate you stopping by and we are here to hear your concerns

 

As @Hannah-RO  said, it may be a productive step to seek out a GP's opinion on this one- I recommend you also eat healthy and play netball. Importantly, however, do these things because you enjoy them, they entertain and engage you or maybe as a part of self-care, not because you feel pressure to change. This way lifestyle changes can be sustainable, healthy, and support our mental wellbeing also.

 

Let us know how you are travelling, we are here to listen. 

 

Highlighted

Re: I need help with managing my weight whilst taking medications to treat my mental illnesses

Hi @goldilocks, thanks for reaching out on this, as has been said we probably can't give you too much specific advice, except that I would definitely consider having a look at reviewing your diet and exercise if they're not creating any change, although already doing sport is an awesome start! Perhaps talking to your GP and doing some research on what kind of diet and exercise is best for your body will help.

 

I am also on medication that has affected my weight and sleep and my psychiatrist made me go and get blood tests every time my dose increased because it can affect your blood sugar and heart rate. I'm wondering if you are still having these symptoms even though your dose has stabilised? Because if so it sounds like it might not be the right medication for you, especially if it's causing more harm than you were dealing with previously! My psychiatrist also has always been open to me changing medications if I found the side effects were becoming unbearable, so this is definitely something you can bring up. It is your body after all!

Highlighted

Re: I need help with managing my weight whilst taking medications to treat my mental illnesses

Hi @goldilocks! I'm really sorry that you're experiencing these side effects from your medications. Smiley Sad They sound like they're having a big impact on your life.
I don't have any advice to offer, but I've experienced something similar with a medication I was taking. A while after it started working, my metabolism changed. I gained weight rapidly and it was harder for me to lose weight than before. It was strange because I'd always had a slim build and I was eating less and making more healthier choices than when I was at my lower weight. All the apps and tools out there told me I should have been losing weight, but I just kept gaining weight. I explained this to my GP and she prescribed me a different type of medication a few months ago. I don't know if my weight has changed or if the weight gain was the result of the medication, but I've noticed that I'm a bit less bloated since changing the medication. It could be worth asking your doctor if there is any alternative to taking the medications or if they have any other suggestions about what to do.

Highlighted

Re: I need help with managing my weight whilst taking medications to treat my mental illnesses

I've had similar experiences to you. I have been on medications in the past and have lost the weight that I have gained from these medications.